Covering directed graphs by in-trees

Naoyuki Kamiyama, Naoki Katoh

Research output: Contribution to journalArticle

Abstract

Given a directed graph D=(V,A) with a set of d specified vertices S={s 1,...,s d }⊆V and a function f : S→ℕ where ℕ denotes the set of positive integers, we consider the problem which asks whether there exist Σi=1 d f(s i ) in-trees denoted by Ti,1, Ti,2,...,Ti,f(si) for every i=1,...,d such that Ti,1,...,Ti,f(si) are rooted at s i, each T i,j spans vertices from which s i is reachable and the union of all arc sets of T i,j for i=1,...,d and j=1,...,f(s i ) covers A. In this paper, we prove that such set of in-trees covering A can be found by using an algorithm for the weighted matroid intersection problem in time bounded by a polynomial in Σ i=1 d f(s i ) and the size of D. Furthermore, for the case where D is acyclic, we present another characterization of the existence of in-trees covering A, and then we prove that in-trees covering A can be computed more efficiently than the general case by finding maximum matchings in a series of bipartite graphs.

Original languageEnglish
Pages (from-to)2-18
Number of pages17
JournalJournal of Combinatorial Optimization
Volume21
Issue number1
DOIs
Publication statusPublished - Jan 1 2011
Externally publishedYes

Fingerprint

Covering Graph
Directed graphs
Directed Graph
Polynomials
Covering
Matroid Intersection
Maximum Matching
Bipartite Graph
Arc of a curve
Union
Cover
Denote
Polynomial
Integer
Series

All Science Journal Classification (ASJC) codes

  • Computer Science Applications
  • Discrete Mathematics and Combinatorics
  • Control and Optimization
  • Computational Theory and Mathematics
  • Applied Mathematics

Cite this

Covering directed graphs by in-trees. / Kamiyama, Naoyuki; Katoh, Naoki.

In: Journal of Combinatorial Optimization, Vol. 21, No. 1, 01.01.2011, p. 2-18.

Research output: Contribution to journalArticle

@article{5084bd9200d649d6a6b0d1eb9e9e90ef,
title = "Covering directed graphs by in-trees",
abstract = "Given a directed graph D=(V,A) with a set of d specified vertices S={s 1,...,s d }⊆V and a function f : S→ℕ where ℕ denotes the set of positive integers, we consider the problem which asks whether there exist Σi=1 d f(s i ) in-trees denoted by Ti,1, Ti,2,...,Ti,f(si) for every i=1,...,d such that Ti,1,...,Ti,f(si) are rooted at s i, each T i,j spans vertices from which s i is reachable and the union of all arc sets of T i,j for i=1,...,d and j=1,...,f(s i ) covers A. In this paper, we prove that such set of in-trees covering A can be found by using an algorithm for the weighted matroid intersection problem in time bounded by a polynomial in Σ i=1 d f(s i ) and the size of D. Furthermore, for the case where D is acyclic, we present another characterization of the existence of in-trees covering A, and then we prove that in-trees covering A can be computed more efficiently than the general case by finding maximum matchings in a series of bipartite graphs.",
author = "Naoyuki Kamiyama and Naoki Katoh",
year = "2011",
month = "1",
day = "1",
doi = "10.1007/s10878-009-9242-9",
language = "English",
volume = "21",
pages = "2--18",
journal = "Journal of Combinatorial Optimization",
issn = "1382-6905",
publisher = "Springer Netherlands",
number = "1",

}

TY - JOUR

T1 - Covering directed graphs by in-trees

AU - Kamiyama, Naoyuki

AU - Katoh, Naoki

PY - 2011/1/1

Y1 - 2011/1/1

N2 - Given a directed graph D=(V,A) with a set of d specified vertices S={s 1,...,s d }⊆V and a function f : S→ℕ where ℕ denotes the set of positive integers, we consider the problem which asks whether there exist Σi=1 d f(s i ) in-trees denoted by Ti,1, Ti,2,...,Ti,f(si) for every i=1,...,d such that Ti,1,...,Ti,f(si) are rooted at s i, each T i,j spans vertices from which s i is reachable and the union of all arc sets of T i,j for i=1,...,d and j=1,...,f(s i ) covers A. In this paper, we prove that such set of in-trees covering A can be found by using an algorithm for the weighted matroid intersection problem in time bounded by a polynomial in Σ i=1 d f(s i ) and the size of D. Furthermore, for the case where D is acyclic, we present another characterization of the existence of in-trees covering A, and then we prove that in-trees covering A can be computed more efficiently than the general case by finding maximum matchings in a series of bipartite graphs.

AB - Given a directed graph D=(V,A) with a set of d specified vertices S={s 1,...,s d }⊆V and a function f : S→ℕ where ℕ denotes the set of positive integers, we consider the problem which asks whether there exist Σi=1 d f(s i ) in-trees denoted by Ti,1, Ti,2,...,Ti,f(si) for every i=1,...,d such that Ti,1,...,Ti,f(si) are rooted at s i, each T i,j spans vertices from which s i is reachable and the union of all arc sets of T i,j for i=1,...,d and j=1,...,f(s i ) covers A. In this paper, we prove that such set of in-trees covering A can be found by using an algorithm for the weighted matroid intersection problem in time bounded by a polynomial in Σ i=1 d f(s i ) and the size of D. Furthermore, for the case where D is acyclic, we present another characterization of the existence of in-trees covering A, and then we prove that in-trees covering A can be computed more efficiently than the general case by finding maximum matchings in a series of bipartite graphs.

UR - http://www.scopus.com/inward/record.url?scp=79951809774&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79951809774&partnerID=8YFLogxK

U2 - 10.1007/s10878-009-9242-9

DO - 10.1007/s10878-009-9242-9

M3 - Article

AN - SCOPUS:79951809774

VL - 21

SP - 2

EP - 18

JO - Journal of Combinatorial Optimization

JF - Journal of Combinatorial Optimization

SN - 1382-6905

IS - 1

ER -